Alert archive / Virginia / Flash Flood Warnings in 2002
Flash Flood Warning 15, NWS Wakefield, VA
NWS Wakefield, VA issued this flash flood warning at Oct 11, 2002, 2:20 PM EDT for City of Norfolk, City of Virginia Beach, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 11, 2002, 2:20 PM EDT (18:20 UTC)
- Expired
- Oct 11, 2002, 6:15 PM EDT
- In force
- 4 hr
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
The radar
The Norfolk radar (KAKQ), 80 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 6.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 126 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 544 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KAKQ 111820
FFWAKQ
VAC710-810-112215-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
217 PM EDT FRI OCT 11 2002
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CITY OF NORFOLK IN SOUTHEAST VIRGINIA
CITY OF VIRGINIA BEACH IN SOUTHEAST VIRGINIA
* UNTIL 615 PM EDT
* AT 210 PM EDT...AN AREA OF VERY HEAVY RAINFALL WAS NEARLY
STATIONARY OVER HAMPTON ROADS. A HALF INCH TO AN INCH OF RAINFALL
HAS OCCURRED...AND 1 TO 3 INCHES OF ADDITIONAL RAIN IS POSSIBLE
LOCALLY...THIS AFTERNOON. SOME ROADS IN THE NORFOLK AND VIRGINIA
BEACH AREA ARE BEGINNING TO GET PONDING OF WATER ON ROADWAYS.
URBAN FLOODING IN POOR DRAINAGE AREAS AND STANDING WATER IN LOW
LYING AREAS IS LIKELY THOUGH THIS AFTERNOON...THROUGH THE RUSH
HOUR.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY
VEHICLES. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE
TO HIGHER GROUND.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
$$
LAT...LON 3689 7632 3673 7605 3679 7592 3692 7593
3700 7618
NSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Oct 11, 10:50 AM EDT, 3 hours 30 minutes earlier.
Area forecast discussion, Oct 11, 10:50 AM EDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WAKEFIELD, VA 1050 AM EDT FRI OCT 11 2002 VRY BUSY TIME THIS MORNING...WTH FFA ISSUED AT 9AM...FFW FOR SOME COUNTIES ALRDY...AND MONITORING KYLES EVOLUTION JUST SOUTH OF OUR AREA. IN A NUTSHHELL...BASED ON CURRENT DATA AND SHORT TERM MODEL DATA...TROPICAL MOISTURE TRAINING OVER NRN NC AND SRN VA...WTH BROAD DIRECTIONAL CONFLUENCE AT H8/H7 SEEN IN UPR PLOTS...12Z SNDGS AND RIC/RAH PROFILER DATA. PROFILER DATA ALSO SHOWS NOSE OF H8 JET INTO ERN NC AND SRN VA...ENHNCG LLVL SPD CNVRGNC. BASED ON POSITION OF SFC AND MIDLVL CONFLUENCE...AND AXIS OF ORIENTATION... BEST CHCS FOR EXCESSIVE RAINFALL THRU THIS AFTERNOON LUKS TO BE CNTRL/SRN VA. THS AFTN AND EVE...UPR JET STRENGTHENS AND UPR DVRGNC INCRS ASSOC WTH APPCH OF SRN STREAM UPR FEATURE ARND NRN GULF COAST STATES...AXIS OF HEAVIEST RAIN FCST TO SHIFT TO ERN VA AND NE NC. LWR MD AND DELMARVA AREA A BIG QUESTION...AS BEST LLVL/MIDLVL CNVRGNC MAY STAY FAR ENUF S SO THAT EVEN THO THEY STAND TO GET A SOAKING...THE FLOODING PTNL MAY BE LESS...SO WL KP A CLOSE EYE ON EVOLUTION...SITUATION CUD CRTNLY CHG. AS FAR AS TORNADO THREAT...WATCH ISSUED JUST S OF OUR AREA...WL CHECK TO SEE IF BANDS BECOME MORE ORGANIZED AS KYLE APPCHS LTR TODAY...AND SEE IF MIDLVL DRYING CAN ENHNC CNVCTN. FCST UPDATE JUST FINE TUNES SOME HEAVY RAIN WORDING...AND OTHER MINOR CHGS. UPDATED GRAPHICS SHOW A BIT MORE DETAILED CHGS...ESPCLY TO RAIN CHCS AND QPF. CSTL WTRS...VRY LTL CHG SINCE KYLE CONTS TO APPCH. THANKS HPC...RAH...LWX...TPC...SPC FOR COORD THIS MORN. .AKQ... MD...SCA ATLC CSTL WTRS FENWICK IS TO CHINCOTEAGUE. NC...FLOOD WATCH NCZ012...SCA ATLC CSTL WTRS NC/VA BRDR TO CURRITUCK BEACH LIGHT. VA...FLOOD WATCH VAZ048-049-060>090...SCA ATLC CSTL WTRS FM CHINCOTEAGUE TO NC/VA BRDR. NS
Hazardous weather outlook, Oct 11, 7:58 AM EDT, 6 hours 22 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-111600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 758 AM EDT FRI OCT 11 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. DAY ONE... LOCALLY HEAVY RAINFALL...POSSIBLY OVER 5 INCHES IN SOME AREAS TODAY AND TONIGHT...WILL RESULT IN AREAS OF STANDING WATER ON ROADWAYS AND LOW LYING AREAS. THE GREATEST THREAT FOR NUISANCE FLOODING IN POOR DRAINAGE AREAS...IS IN URBAN AREAS FROM SOUTH HILL AND EMPORIA TO AROUND RICHMOND AND NORFOLK. HOWEVER...THERE IS SOME THREAT FOR HEAVY RAIN...EVEN IN AREAS FROM FARMVILLE TO LOUISA...TAPPAHANNOCK AND THE LOWER MARYLAND EASTERN SHORE. PLEASE REFER TO FLASH FLOOD STATEMENTS TODAY AND TONIGHT. FLASH FLOOD WARNINGS WILL BE ISSUED IF NECESSARY. THE THREAT IS EXPECTED TO END LATE TONIGHT. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY IF THE THREAT OF FLOODING INCREASES. .DAYS TWO THROUGH SEVEN... TROPICAL STORM KYLE WILL TRACK ALONG THE COAST OF THE CAROLINAS INTO SOUTHEAST VIRGINIA TODAY AND TONIGHT...EXITING OFFSHORE SATURDAY. NS THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 11, 9:21 AM EDT | Flash Flood Warning | AKQ | Lunenburg, Mecklenburg, Prince Edward | 114 min |
| Oct 11, 11:33 AM EDT | Flash Flood Warning | AKQ | Lunenburg, Mecklenburg, Prince Edward | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.